Hypertrophic obstructive cardiomyopathy as a side effect of dexamethasone treatment for bronchopulmonary dysplasia

Acta Paediatr. 1993 Jun-Jul;82(6-7):614-7. doi: 10.1111/j.1651-2227.1993.tb12771.x.

Abstract

We report three infants who developed hypertrophic obstructive cardiomyopathy during dexamethasone treatment for bronchopulmonary dysplasia. In all three infants, echocardiography had ruled out cardiac abnormalities prior to the dexamethasone course. The hypertrophic obstructive cardiomyopathy appeared and progressed during dexamethasone therapy and resolved completely after its cessation. This suggests a causative association between the hypertrophic obstructive cardiomyopathy and the exogenous glucocorticosteroid therapy. The mechanism of this dexamethasone-related hypertrophic obstructive cardiomyopathy is unclear. This complication may be encountered more frequently with the increasing use of dexamethasone in infants with bronchopulmonary dysplasia.

Publication types

  • Case Reports

MeSH terms

  • Bronchopulmonary Dysplasia / drug therapy*
  • Cardiomyopathy, Hypertrophic / chemically induced*
  • Dexamethasone / adverse effects*
  • Dexamethasone / therapeutic use
  • Female
  • Humans
  • Infant, Newborn
  • Male

Substances

  • Dexamethasone